Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 498, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 13, 2017, 6:24 PM CDT for Ellis County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2017, 6:24 PM CDT (23:24 UTC)
- Expired
- Jun 13, 2017, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:30 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 13, 5:30 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Norman OK 530 PM CDT Tue Jun 13 2017 .AVIATION... Gusty south winds will diminish some overnight across parts of the area, but may remain quite gusty across west/southwest OK. Will mention some thunder potential across northwest this evening and intro vcts at both CSM/HBR. Late tonight may see another short period of MVFR ceilings across central OK, impacting OKC/OUN. A weak front will switch the winds to the north/northeat at GAG/WWR and keep speeds down a bit from prev days elsewhere. 30 && .PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 13 2017/ .DISCUSSION... Main concern for this forecast is the chance for thunderstorms across western Oklahoma and western north Texas tonight. There's a consistent signal for convection developing along the dryline in the panhandles. The questions are how extensive the coverage will be, how far north the line will stretch where instability starts to drop off, and how far east the line will make it. Most of the CAMs have storms dying off within one to two counties of the Oklahoma Texas border, so while coverage may initially be fairly extensive, it is expected to drop off pretty quickly upon entering our CWA. There is a potential for severe hail and winds with some of these storms. Beyond tonight, a upper level ridge slowly builds into the area, keeping rain chances down and allowing temperatures to rise. By Friday and Saturday, western Oklahoma will likely see some 100s. Most days maintain a slight chance for rain across some portion of the area as a few shortwaves make their way through the area. Sunday, a cold front is set to come through bringing cooler temperatures and a better chance for rain. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 92 74 96 / 10 10 10 10 Hobart OK 74 95 75 98 / 20 10 20 20 Wichita Falls TX 75 95 76 98 / 10 10 10 0 Gage OK 69 94 70 99 / 50 10 10 20 Ponca City OK 75 93 73 96 / 10 20 20 20 Durant OK 74 91 75 94 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/14
Hazardous weather outlook, Jun 13, 5:26 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 526 PM CDT Tue Jun 13 2017 OKZ004>048-050>052-TXZ083>090-142230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 526 PM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this evening across portions of far western Oklahoma, along with a Slight Risk across the remaining portions of western Oklahoma and far western north Texas. Location... The Enhanced Risk is located along and west of a line from near Buffalo to Woodward to Erick, Oklahoma. The Slight Risk extends west of a line from Burlington to Seiling to Elk City, Oklahoma to Goodlett, Texas, up to the Enhanced Risk. Timing... The primary timing for severe thunderstorms is this evening between 6 and 11 pm. Impacts... Hail up to the size of golf balls to potentially tennis balls and damaging wind gusts up to 70 mph are the primary hazards. Discussion... Isolated to numerous thunderstorms near a dryline across west Texas including the Texas Panhandle will track eastward into portions of western Oklahoma between 6 and 7 pm this evening. A few severe storms will manage to maintain their intensity as they move into Oklahoma and far western north Texas this evening as instability decreases with nightfall. Storms are expected to weaken below severe limits after 11 pm this evening as they move east into a strongly capped environment. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Low chances of thunderstorms will spread eastward across central and northern Oklahoma Wednesday through late Friday. Strong to severe thunderstorms will remain possible along with the threat of locally heavy rainfall. Low thunderstorm chances will then return to much of Oklahoma Saturday night through Monday as a cold front enters the state. A few strong to severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz/MBS
In the hours before
Special weather statement, Jun 13, 5:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 544 PM CDT TUE JUN 13 2017 OKZ009-132315- Ellis OK- 544 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Ellis County Until 615 PM CDT... AT 539 PM CDT, a severe thunderstorm was located 4 miles northeast of Canadian, moving northeast at 45 MPH. Very large hail, to the size of baseballs and wind gusts of 60 mph may occur with this storm. If this storm maintains its intensity and movement it would affect western portions of Ellis county by 630 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3629 10000 3648 9970 3608 9965 3596 10000 TIME...MOT...LOC 2239Z 240DEG 37KT 3596 10033 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:44 PM CDT | Special Weather Statement | OUN | Ellis | 31 min |
| Jun 13, 6:54 PM CDT | Special Weather Statement | OUN | Harmon | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.